Pennsylvania, 2009Tornadoes in Pennsylvania, August 9, 2009
August 9, 2009 · NWS CTP · 2 events in 2 counties and zones
The National Weather Service in State College confirmed EF1 tornado damage near Tyler in northern Clearfield County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The National Weather Service in State College confirmed EF1 tornado damage near Tyler in northern Clearfield County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Aug 9, 3:06 PM EST, 52 minutes earlier.
Area forecast discussion, Aug 9, 3:06 PM EST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
406 PM EDT SUN AUG 9 2009
.SYNOPSIS...
SUMMERY CONDITIONS WILL PREVAIL TONIGHT AND MONDAY WITH SOME OF
THE HOTTEST WEATHER OF THE YEAR. A COLD FRONT WILL CROSS THE AREA
ON TUESDAY...FOLLOWED BY A RETURN TO MORE SEASONABLE CONDITIONS
FOR MID TO LATE WEEK.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
WARM FRONT IS LARGELY MIXING OUT OVER THE CENTRAL MOUNTAINS BUT
STILL PRESENT AS PER SATELLITE IMAGERY. TAIL END OF INTENSE
CONVECTION WORKING THROUGH THE FINGERLAKES RIGHT NOW WITH THE MOST
IMPRESSIVE BOW ECHO IVE EVER SEEN ON RADAR DROPPING INTO MCKEAN
AND POTTER COUNTIES AT PRESENT WITH 50-64 KNOTS OR >64 KNOTS
INDICATED BASE VELOCITY FROM BUFFALOS 88D. THE LINE IS
INTERSECTING THE OLD WARM FRONTAL ZONE...AND A HIGH WIND/TORNADO
THREAT WILL CONTINUE THIS AFTERNOON AS THE LINE OF CONVECTION
DROPS INTO MY NORTH CENTRAL AND NORTHEAST COUNTIES.
LITTLE CHANGE TO GOING FORECAST FOR TONIGHT...AS SEVERE THREAT AND
ADVANCING WARM FRONT WERE WELL COVERED. WILL KEEP POPS HIGHEST
NORTH AND EAST WITH VERY LOW POPS TO THE SOUTHWEST...ALTHOUGH THE
CAP MAY BE BROKEN BY ELEVATED HEAT SOURCE.
MINS WILL BE QUITE MILD OVERNIGHT...A BALMY AND BREEZY SUMMER
NIGHT IN STORE.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
STILL A RISK OF STRONG TO SEVERE STORMS ON MONDAY...AS FRONT
REMAINS TO THE NORTH...AND VERY UNSTABLE AIR REMAINS IN PLACE.
HOWEVER...THINK THERE WILL BE LESS ACTIVITY...AS STRONG CAP
WILL BE IN PLACE.
BEEN A COOL SUMMER...BORDERLINE FOR HEAT ADVISORY...BUT IT
LOOKS LIKE THERE WILL BE SEVERAL HOURS OF HEAT ADVISORY
NUMBERS IN THE AFTERNOON ACROSS THE LOWER AND MID SUSQUEHANNA
VLY.
&&
.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
WHILE PART OF THE TIME MAY BE DRY...AN UPPER LEVEL LOW WILL
BRING A RISK OF SHOWERS AND STORMS TO A LEAST TO THE SOUTHERN
PART THE STATE LATER IN THE WEEK.
&&
.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
WARM FRONT PUSHING THRU UNV RIGHT NOW AS THE WINDS HAVE STARTED TO
GUST FROM THE WEST. KAOO AND KJST LOOK TO BE OUT OF THE WOODS FOR
THE EVENING AS FAR AS TSRA GO...AS THEY SHOULD BE IN THE WARM
SECTOR AND WELL-CAPPED. THE HAZE WILL HANG AROUND ALL NIGHT AT
MOST SPOTS...THOUGH. KMDT MAY ALSO NOT HAVE A SH/TSRA AS THE FRONT
IS OVER THEM AS WELL-AND MOVING NE. BUT KBFD IS ABOUT TO GET HIT
AND KIPT COULD ALSO BE IN THE SIGHTS OF THE CONVECTION DROPPING
RAPIDLY INTO NRN PA...BUT NOT DEFINATELY. THAT CONVECTION IS SVR
WITH GUSTS ALREADY MAKING SOME DAMAGE IN WRN NY. EXPECT THESE
TSRA TO CONTINUE ON A PATH RIGHT ALONG THE WARM FRONT AS THE FRONT
LIFTS NE...SO IPT MAY ALSO STAY DRY...BUT IT WILL BE VERY CLOSE.
HELICITY VERY HIGH IN THAT LOCAL AREA WITH E WINDS AT KIPT AND
SRLY WINDS AT KSEG. THEREFORE A THREAT FOR TORS MAY ALSO EXISTS IN
NCENT/NERN PA.
THESE STORMS SHOULD QUIET DOWN THROUGH THE EVENING...BUT MORE MAY
SLIDE IN FROM THE WEST INTO KBFD AFT 03Z. HOWEVER...THE REST OF
THE TERMINALS SHOULD REMAIN DRY...BUT FOGGY. EXPECT VISBYS OF
2-3SM AT MOST SITES ALL NIGHT...AND THE WETTER SPOTS COULD GET TO
LIFR.
MONDAY LOOKS LIKE MORE OF THE AREA WILL BE CAPPED AND HAZY...MUCH
LIKE TODAY...BUT FOR MORE OF THE AREA. UNTIL...
MORE CONVECTION SHOULD FIRE OVER THE NRN TIER FOR THE LATE MORNING
AND AFTN. HOWEVER...THIS IS TOO FAR OUT TO PINPOINT WITH TAFS.
OUTLOOK...
TUE...AREAS OF MVFR WITH SCT SHRA/ISO TSRA.
WED...VFR.
THU...MVFR WITH SCT SHRA/TSRA MOVING IN FROM THE SOUTH.
FRI...
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY FROM 1 PM TO 7 PM EDT MONDAY FOR PAZ036-046-
049>053-056>059-063>066.
&&
SYNOPSIS...DEVOIR
NEAR TERM...DEVOIR
SHORT TERM...MARTIN
LONG TERM...MARTIN
AVIATION...DANGELO
Hazardous weather outlook, Aug 9, 11:07 AM EST, 4 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1207 PM EDT SUN AUG 9 2009
PAZ004>006-010-011-037-101615-
WARREN-MCKEAN-POTTER-ELK-CAMERON-TIOGA-
1207 PM EDT SUN AUG 9 2009
...SEVERE THUNDERSTORM WATCH 683 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
A SLOW MOVING WARM FRONT LIFTING THROUGH THE AREA WILL BE THE
FOCUS FOR THUNDERSTORMS THIS AFTERNOON. A FEW OF THE STRONGER STORMS
COULD PRODUCE HEAVY RAIN AND LOCALLY DAMAGING WIND GUSTS THIS
AFTERNOON.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THUNDERSTORMS WILL REDEVELOP MONDAY AFTERNOON IN ADVANCE OF AN
APPROACHING COLD FRONT. A FEW OF THE STORMS COULD PRODUCE DAMAGING
WIND GUSTS OR LARGE HAIL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
PAZ012-017>019-027-028-041-042-045-046-049>053-056>059-063>066-
101615-
NORTHERN CLINTON-CLEARFIELD-NORTHERN CENTRE-SOUTHERN CENTRE-MIFFLIN-
JUNIATA-NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-
SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-
DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
1207 PM EDT SUN AUG 9 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
A VERY WARM AND HUMID AIRMASS WILL ALLOW SHOWERS AND THUNDERSTORMS
TO DEVELOP THIS AFTERNOON. A FEW OF THE STRONGER STORMS COULD
PRODUCE LOCALLY DAMAGING WIND GUSTS THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THUNDERSTORMS WILL REDEVELOP MONDAY AFTERNOON IN ADVANCE OF AN
APPROACHING COLD FRONT. A FEW OF THE STORMS COULD PRODUCE DAMAGING
WIND GUSTS OR LARGE HAIL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PAZ024>026-033>036-101615-
CAMBRIA-BLAIR-HUNTINGDON-SOMERSET-BEDFORD-FULTON-FRANKLIN-
1207 PM EDT SUN AUG 9 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
HOWEVER...SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON IN A WARM AND HUMID AIRMASS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THUNDERSTORMS WILL REDEVELOP MONDAY AFTERNOON IN ADVANCE OF AN
APPROACHING COLD FRONT. A FEW OF THE STORMS COULD PRODUCE DAMAGING
WIND GUSTS OR LARGE HAIL.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
TYBURSKI
In the hours before
Special weather statement, Aug 9, 11:15 AM EST, 4 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1215 PM EDT SUN AUG 9 2009
PAZ053-058-091715-
COLUMBIA PA-SCHUYLKILL PA-
1215 PM EDT SUN AUG 9 2009
...A STRONG THUNDERSTORM WILL AFFECT SCHUYLKILL AND SOUTHEASTERN
COLUMBIA COUNTIES...
AT 1214 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER ST. CLAIR...
MOVING SOUTHEAST AT 45 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR NEW PHILADELPHIA AROUND 1220 PM...MIDDLEPORT
AROUND 1225 PM...NEW RINGGOLD AROUND 1230 PM AND SNYDERS AROUND 1240
PM.
THIS WILL IMPACT I-81 BETWEEN MILE MARKERS 110 AND 139.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 209...STATE
ROAD 61...STATE ROAD 309.
LAT...LON 4072 7579 4064 7599 4058 7602 4058 7607
4057 7608 4052 7624 4069 7647 4100 7623
4095 7620 4091 7603 4092 7601 4089 7597
4083 7591 4075 7577
EXPERIMENTAL
FORECASTER: MARTINSpecial weather statement, Aug 9, 1:36 PM EST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
236 PM EDT SUN AUG 9 2009
PAZ006-011-012-091900-
CAMERON PA-NORTHERN CLINTON PA-POTTER PA-
236 PM EDT SUN AUG 9 2009
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CAMERON...
NORTHWESTERN CLINTON AND SOUTHERN POTTER COUNTIES...
AT 235 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 25 MILES NORTHEAST
OF ST. MARYS...MOVING EAST AT 35 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
FILL POOR DRAINAGE AREAS. THE RAIN WILL CAUSE RAPID RISES ON SMALL
STREAMS AND CREEKS.
THIS STORM WILL BE NEAR WHARTON AROUND 245 PM...KETTLE CREEK STATE
PARK AROUND 255 PM AND CROSS FORK AROUND 300 PM.
THIS WILL IMPACT STATE ROAD 120.
LAT...LON 4134 7770 4135 7815 4161 7838 4161 7764
EXPERIMENTAL
FORECASTER: TYBURSKI
Local storm report, Aug 9, 2:48 PM EST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
348 PM EDT SUN AUG 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM TSTM WND DMG GENESEE 41.98N 77.90W
08/09/2009 POTTER PA EMERGENCY MNGR
NUMEROUS TREES AND WIRES DOWN IN GENESEE
0245 PM TSTM WND DMG RUSSELL 41.92N 79.14W
08/09/2009 WARREN PA EMERGENCY MNGR
NUMEROUS TREES AND WIRES DOWN IN AND AROUND RUSSELL
0300 PM TSTM WND DMG WESTFIELD 41.92N 77.54W
08/09/2009 TIOGA PA TRAINED SPOTTER
LARGE TREES AND WIRES DOWN AROUND WESTFIELD AND OSCEOLA
0300 PM TSTM WND DMG KNOXVILLE 41.96N 77.44W
08/09/2009 TIOGA PA TRAINED SPOTTER
WIDESPREAD LARGE TREES DOWN. POWERLINES DOWN.
0320 PM TSTM WND DMG BRADFORD 41.96N 78.64W
08/09/2009 MCKEAN PA EMERGENCY MNGR
WIDESPREAD TREES AND POWERLINES DOWN COUNTYWIDE.
&&
ARTLocal storm report, Aug 9, 3:34 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
434 PM EDT SUN AUG 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM TSTM WND DMG GENESEE 41.98N 77.90W
08/09/2009 POTTER PA EMERGENCY MNGR
NUMEROUS TREES AND WIRES DOWN IN GENESEE
0245 PM TSTM WND DMG RUSSELL 41.92N 79.14W
08/09/2009 WARREN PA EMERGENCY MNGR
NUMEROUS TREES AND WIRES DOWN IN AND AROUND RUSSELL
0300 PM TSTM WND DMG WESTFIELD 41.92N 77.54W
08/09/2009 TIOGA PA TRAINED SPOTTER
LARGE TREES AND WIRES DOWN AROUND WESTFIELD AND OSCEOLA
0300 PM TSTM WND DMG KNOXVILLE 41.96N 77.44W
08/09/2009 TIOGA PA TRAINED SPOTTER
WIDESPREAD LARGE TREES DOWN. POWERLINES DOWN.
0320 PM TSTM WND DMG BRADFORD 41.96N 78.64W
08/09/2009 MCKEAN PA EMERGENCY MNGR
WIDESPREAD TREES AND POWERLINES DOWN COUNTYWIDE.
0320 PM TSTM WND DMG 7 ENE WELLSBORO 41.78N 77.18W
08/09/2009 TIOGA PA TRAINED SPOTTER
LARGE TREES DOWN IN HILLS CREEK STATE PARK. ROADS BLOCKED
AND VEHICLES DAMAGED. SWIMMING AREA EVACUATED.
0345 PM TSTM WND DMG JERSEY SHORE 41.20N 77.27W
08/09/2009 LYCOMING PA EMERGENCY MNGR
COUNTY WIDE...WIDSPREAD LARGE TREES DOWN. NUMEROUS HOMES
AND CARS DESTROYED BY FALLING TREES. ROUTE 44 CLOSED TO
DUE TRESS ACROSS ROAD. WIDESPREAD DAMAGE IN
LOYALSOCK...WILLIAMSPORT...MIFFLIN TOWNSHIP AND
WATERVILLE.
0355 PM TSTM WND DMG LOCK HAVEN 41.14N 77.45W
08/09/2009 CLINTON PA TRAINED SPOTTER
NUMEROUS LARGE TREES/WIRES DOWN.
&&
ARTTornado, Elk
- When
- August 9, 3:58 PM EST to 3:59 PM EST
- Where
- Elk County, 0.63 mi W of Force to 0.64 mi WSW of Force
- Rating
- EF1
- Path length
- 0.25 mi
- Path width
- 150 yd
- Continued into
- Clearfield, Pa (CTP)
- Reported by
- NWS Storm Survey
- Coordinates
- 41.251, -78.532
The National Weather Service in State College confirmed EF1 tornado damage near Tyler in northern Clearfield County, with maximum wind speeds between 95 and 100 mph. The tornado touched down just north of Scattertown in Elk County and moved south crossing into Clearfield County, before lifting about one-half mile south of Tyler. One home in Tyler sustained minor damage with about two dozen trees knocked down in the tornado path.
Tornado, Clearfield
- When
- August 9, 3:59 PM EST to 4:02 PM EST
- Where
- Clearfield County, 0.85 mi N of Tyler to 0.5 mi SE of Tyler
- Rating
- EF1
- Path length
- 1.25 mi
- Path width
- 150 yd
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 41.242, -78.530
The National Weather Service in State College confirmed EF1 tornado damage near Tyler in northern Clearfield County, with maximum wind speeds between 95 and 100 mph. The tornado touched down just north of Scattertown in Elk County and moved south crossing into Clearfield County, before lifting about one-half mile south of Tyler. One home in Tyler sustained minor damage with about two dozen trees knocked down in the tornado path.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Iowa, August 9, 200922 injured · $206 million · 3 in hail · 84 events
- Flash Flooding and Damaging Winds in New York, August 9 to 10, 20091 death · 1 injured · $91 million · 60 kt wind · 29 events
- Hail and Damaging Winds in Michigan, August 9, 20091 death · $2.6 million · 65 kt wind · 7 events
- Excessive Heat in Illinois, August 9 to 10, 20091 death · 1 event
- Hail and Damaging Winds in Iowa, August 9, 2009$461,000 · 1.75 in hail · 41 events
- Flood in Michigan, August 9, 2009$3.0 million · 1 event
- Flash Flooding and Damaging Winds in Wisconsin, August 9, 2009$790,000 · 75 kt wind · 28 events
- Tornado in New York, August 9, 2009$250,000 · EF1 · 1 event
- Damaging Winds in Delaware, August 9, 2009$500,000 · 56 kt wind · 4 events
- Hail and Damaging Winds in Pennsylvania, August 9, 2009$127,000 · 1 in hail · 22 events
- Flash Flooding and Damaging Winds in New York, August 9, 2009$185,000 · 50 kt wind · 13 events
- Hail and Damaging Winds in Michigan, August 9, 2009$107,000 · 60 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 183273, 180117.